Alert archive / Kentucky / Wind Advisories in 2006
Wind Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Jan 17, 2006, 4:15 AM EST for 4 counties in Kentucky. It took effect at Jan 17, 2006, 1:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2006, 4:15 AM EST (09:15 UTC)
- In effect from
- Jan 17, 2006, 1:00 PM EST
- Expired
- Jan 17, 2006, 7:39 PM EST
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KJKL 170915 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 415 AM EST TUE JAN 17 2006 ...WINDY CONDITIONS ARE EXPECTED ACROSS THE HIGHER TERRAIN OF SOUTHEASTERN KENTUCKY... .WINDS WILL INCREASE THROUGH THE AFTERNOON HOURS...AS LOW PRESSURE TRACKS ACROSS THE TENNESSEE VALLEY. WIND GUSTS UP TO 45 MPH ARE POSSIBLE ACROSS THE HIGHER TERRAIN. KYZ087-088-118-120-171715- /O.NEW.KJKL.WI.Y.0001.060117T1800Z-060118T0600Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 415 AM EST TUE JAN 17 2006 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY. LOW PRESSURE WILL CONTINUE TO MOVE EAST TODAY. WINDS WILL INCREASE AS THE LOW PRESSURE SYSTEM DEEPENS AND TRACKS JUST SOUTH OF THE AREA. THE TIGHTENING PRESSURE GRADIENT WILL PRODUCE GUSTS UP TO 45 MPH ACROSS THE HIGHER TERRAIN. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR WIND GUSTS BETWEEN 45 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS73 KJKL 171654 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1154 AM EST TUE JAN 17 2006 ...WINDY CONDITIONS ARE EXPECTED ACROSS THE HIGHER TERRAIN OF SOUTHEASTERN KENTUCKY... .WINDS WILL INCREASE THROUGH THE AFTERNOON HOURS...AS LOW PRESSURE TRACKS ACROSS THE TENNESSEE VALLEY. WIND GUSTS UP TO 45 MPH ARE POSSIBLE ACROSS THE HIGHER TERRAIN. KYZ087-088-118-120-180100- /O.CON.KJKL.WI.Y.0001.060117T1800Z-060118T0600Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 1154 AM EST TUE JAN 17 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... LOW PRESSURE WILL CONTINUE TO MOVE EAST ACROSS THE REGION TODAY. WINDS WILL INCREASE AS THE LOW PRESSURE SYSTEM DEEPENS AND TRACKS JUST SOUTH EASTERN KENTUCKY. THE TIGHTENING PRESSURE GRADIENT WILL PRODUCE GUSTS UP TO 45 MPH ACROSS THE HIGHER TERRAIN. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR WIND GUSTS BETWEEN 45 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KJKL 180039 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 739 PM EST TUE JAN 17 2006 ...WINDS TO REMAIN BELOW ADVISORY CRITERIA THIS EVENING AND OVERNIGHT... .THE STRONGEST WINDS ALOFT HAVE SHIFTED EAST ENDING THE CONCERN FOR EXCESSIVE WIND GUSTS...EVEN ON THE RIDGES. SOUTH WINDS OF 10 TO 20 MPH WILL SWITCH TO THE WEST AFTER MIDNIGHT AS A COLD FRONT CROSSES EAST KENTUCKY. GUSTS UP TO 40 MPH ARE POSSIBLE ON THE RIDGES WITH THIS FRONTAL PASSAGE LATER TONIGHT...BUT SPEEDS WILL REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. KYZ087-088-118-120-180145- /O.CAN.KJKL.WI.Y.0001.000000T0000Z-060118T0600Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 739 PM EST TUE JAN 17 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WIND ADVISORY. WINDS MAY GUST TO 40 MPH ON THE RIDGES LATER TONIGHT AND DURING THE DAY WEDNESDAY...BUT THEY ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. $$ GREIF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 16, 10:35 PM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Jan 16, 10:35 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1035 PM EST MON JAN 16 2006 .DISCUSSION... 02Z SFC ANALYSIS SHOWS AN ELONGATED NORTH TO SOUTH AREA OF LOW PRESSURE SLOWLY MOVING INTO THE OHIO VALLEY. A WARM FRONT...FROM THE LOW TO OUR WEST...STRETCHED EASTWARD ALONG THE OHIO RIVER AND CURVING SOUTHEAST INTO THE SOUTHERN APPALACHIANS. TEMPERATURES VARIED BY 10 TO 20 DEGREES ACROSS THIS BOUNDARY WITH LOW 50S COMMON IN CENTRAL AND EASTERN KENTUCKY WHILE MID 30S WERE FOUND TO THE NORTHEAST IN WEST VIRGINIA. A DECK OF NEAR MVFR CLOUDS COVERS THE AREA AS SEEN IN THE OBS AND ON SATELLITE. MEANWHILE...ON RADAR...LIGHT RAIN IS RAPIDLY OVER-SPREADING THE CUMBERLAND VALLEY WITH HEAVIER SHOWERS DEVELOPING IN SOUTH CENTRAL KENTUCKY AND MIDDLE TENNESSEE. FOR THE REST OF THE NIGHT EXPECT SHOWERS TO PROGRESS STEADILY NORTHEASTWARD ENVELOPING THE WHOLE CWA BY DAWN. ACCORDINGLY...WILL BE UPDATING THE POPS IN THE GRIDS AND TEXT PRODUCTS. IN ADDITION...HAVE FINE TUNED THE TEMPS TO REFLECT SLIGHTLY RISING VALUES TOWARD DAWN AND ALSO BEEFED UP WINDS A TAD OVERNIGHT. UPDATES TO ALL GRIDDED AND TEXT PRODUCTS WILL BE ISSUED SHORTLY. && .PREV DISCUSSION... 436 PM EST MON JAN 16 2006 SHORT TERM (TONIGHT THROUGH WEDNESDAY)...THE MODELS INITIALIZED WELL AND WERE IN GOOD GENERAL AGREEMENT AS TO THE TIMING OF THE FRONTAL SYSTEMS. THE BIGGEST DIFFERENCE WAS THAT THE 12 GMT NAM WAS SHOWING A BREAK IN THE PRECIPITATION ON TUESDAY. THE 18 GMT NAM...WHICH JUST CAME OUT...WAS ALSO CONTINUING WITH A BREAK IN THE PRECIPITATION. THIS BREAK SEEMS CONSISTENT WITH A DOWNSLOPING EFFECT AS THE SURFACE WINDS ARE ALSO PROGGED TO BECOME BE IN THE 160 TO 180 DEGREE RANGE. WENT WITH A ONE INCH OR LESS OF SNOW FROM THE TROUGH THAT WILL PASS BEHIND THE FRONT ON TUESDAY NIGHT. THE VA BORDER COUNTIES MAY SEE 1 TO 2 INCHES OF SNOW FROM THIS SYSTEM. THE WIND FLOW FROM 260 TO 270 DEGREE DIRECTION IS VERY UNFAVORABLE FOR UPSLOPE PRECIPITATION AND AS SUCH...DO NOT SEE THIS AS MUCH OF A SNOW EVENT. THE BUFKIT IS INDICATING THAT THE PROBLEM FOR PRODUCING SNOW FROM THIS EVENT IS THAT THE TEMPERATURES ALOFT ARE TOO WARM FOR ANY GOOD DENDRITIC GROWTH. THE BUFKIT IS SHOWING TWO HOURS OF SNOW FROM 2 TO 3 AM ON WEDNESDAY. AFTER THAT...IT LOOSES THE UPPER MOISTURE SUPPORT. WENT WITH A MOS BLEND ON THE TEMPERATURES. ALSO WENT WITH THE WARMER MOS TEMPERATURES FOR THE HIGHS ON WEDNESDAY. WITH THE LIMITED UPSLOPE...AND NOT MUCH SNOW...THE HIGHER TEMPS LOOKED PRETTY GOOD. EXTENDED (THURSDAY MORNING THRU MONDAY)...NO MAJOR CHANGES TO EXTENDED PACKAGE AS MODELS CONTINUE TO SHOW GOOD AGREEMENT. EVENT TO FOCUS ON WAS EARLY WEEKEND DISTURBANCE MOVING THROUGH THE OHIO VALLEY FROM THE PLAINS. THIS MORNINGS 12Z RUN OF THE GFS WAS TRENDING A LITTLE FASTER WITH SYSTEM. BUT EVEN WITH THIS TREND...THE GFS HAS BEEN FAIRLY CONSISTENT ON FOCUSING HIGHEST POPS DURING THE DAY ON SATURDAY. ALSO...WAS TEMPTED TO INCREASE POPS TO LIKELY WITH THIS SYSTEM...BUT THE STRENGTH OF THE SYSTEM WAS WEAKER THAN YESTERDAYS RUN. CONSEQUENTLY...LEFT PREVIOUS SHIFTS 50 POPS. CALM WEATHER EITHER SIDE OF THIS SYSTEM. MODELS DO HINT AT A FAST MOVING SYSTEM POSSIBLY AFFECTING THE AREA JUST AFTER THE END OF THE EXTENDED PERIOD. 1156 AM EST MON JAN 16 2006 UPDATED THE FORECAST TO INCREASE THE CLOUD COVER AND TO DECREASE THE HIGH TEMPERATURES FOR TODAY. CLOUDS ARE FORMING IN RESPONSE TO SOME ISENTROPIC LIFT OUT AHEAD OF THE APPROACHING WARM FRONT. THE REST OF THE FORECAST IS ON TRACK. ONE OF THE ISSUES TO WORK THROUGH FOR THE FORECAST THIS AFTERNOON IS WHICH MODEL TO BELIEVE. THE NAM IS SHOWING A BREAK BETWEEN THE PRECIPITATION ASSOCIATED WITH THE WARM FRONT AND COLD FRONT ON TUESDAY AFTERNOON...WHEREAS THE GFS IS SHOWING A CONTINUOUS ONSLAUGHT OF PRECIPITATION THROUGH THE PERIOD. THE OTHER KEY ISSUE WITH BE THE SNOW FORECAST FOR TUESDAY NIGHT. THE SYSTEM IS MOVING THOROUGH SO FAST THAT IT WILL BE HARD TO ACCUMULATE MUCH SNOW. THERE WILL MOSTLY LIKELY BE A COUPLE OF SPOTS WITH HIGHER ACCUMULATION WHERE SOME SQUALLS FORM...HOWEVER THOSE AREAS WOULD BE ALMOST IMPOSSIBLE TO PINPOINT RIGHT NOW. THE WESTERLY FLOW BEHIND THE FRONT WILL FAVOR ELEVATION THAT IS ORIENTED NORTH SOUTH FOR UPSLOPE ACTIVITY. SINCE THE TERRAIN TENDS TO HAVE A MORE NORTHEAST SOUTHWEST ORIENTATION...THIS SHOULD HELP TO LIMIT THE SNOW ACCUMULATION WITH THE WRAP AROUND MOISTURE BEHIND THE FRONT. ALSO, MOISTURE AVAILABILITY IS GOING TO BE A BIG ISSUE. LOOKING AT ALL OF THE CURRENT CONDITIONS...IT IS GOING TO BE REALLY HARD TO FIND A GOOD MOISTURE SOURCE. MOST OF THE AIR UPSTREAM IS VERY DRY AND THE 850 JET IS NOW ORIENTED NORTHEAST SOUTHWEST AND HAS NOT TAPPED INTO ANY OF THE GULF MOISTURE. 331 AM EST MON JAN 16 2006 LOW PRESSURE SYSTEM CURRENTLY IN THE PLAINS IS CURRENTLY NUDGING TO THE EAST. WEAKER INVERTED TROUGH ACROSS THE AREA IS ALSO NOTED...WITH DEVELOPING WARM FRONT HANGING SOUTHEAST FROM THE LOW CENTERED IN IA. TEMPERATURES HAVE STEADIED OFF AND EVEN SLOWLY ROSE IN A FEW LOCATIONS AFTER MIDNIGHT AS S-SE WINDS HAVE ENGAGED. DESPITE THE ISENTROPIC LIFT THAT WILL BE PRESENT TODAY AS SOUTHWESTERLY FLOW RAMPS UP...LOW LEVELS WILL LIKELY REMAIN TOO DRY TO SUPPORT ANYTHING THAT CAN REACH THE GROUND. MAIN EVENT WILL BE WHEN WARM FRONT LIFTS TO THE NORTH LATER TONIGHT AND BRINGS WIDESPREAD RAIN TO THE AREA. GENERAL MODEL AGREEMENT CONTINUES WITH THE DEVELOPMENT OF A DEEP UPPER LEVEL TROUGH ACROSS THE CONUS. GFS CONTINUES TO BE THE MOST AMPLIFIED AND INTENSE WITH THE UPPER AND SFC LOW. NAM AND THE REST SHOW SLIGHTLY WEAKER SYSTEM. EITHER WAY...ANOTHER ROUND OF WIDESPREAD SOAKING RAINS WILL BE ON TAP FOR TUESDAY AND TUESDAY NIGHT. NAM HAS TRENDED A LOT COOLER WITH THE AIR MASS OUT AHEAD OF THE FRONT AND ESPECIALLY WITH THE AIR THAT CAN BE PULLED IN BEHIND THE DEPARTING LOW. HAVE STUCK CLOSER TO THE GFS...AS THE AIR MASS HAS BEEN MORE CONSISTENT. A TREND OF A MORE PROGRESSIVE SYSTEM ALSO EXISTS. THIS WILL RESULT IN SOME ACCUMULATING SNOW FOR THE AREA LATE TUESDAY NIGHT. DO NOT HAVE GREAT CONFIDENCE IN THE AMOUNTS THIS FAR OUT...HOWEVER DESPITE THE CONTINUED LESS FAVORABLE UPSLOPE FETCH...LAPSE RATES WILL MORE THAN LIKELY MAKE UP FOR THIS. THERE WILL BE A SMALL PERIOD OF MODERATE TO HEAVY SNOW AT SOME POINT...AS THE DENDRITIC GROWTH ZONE LOWERS. GROUND TEMPERATURES WILL MITIGATE ACCUMULATION AT THE ONSET...HOWEVER COLDER AIR WILL EVENTUALLY OVERCOME THIS. WILL HIGHLIGHT THE POTENTIAL FOR THE ACCUMULATING SNOW IN THE HWO...BUT WILL LEAVE IT AT THIS FOR NOW UNTIL MODELS BETTER NAIL DOWN THE TIMING OF THE COLD AIR COMPARED TO THAT OF THE EXITING DEEPER MOISTURE. EXTENDED (THURSDAY THROUGH MONDAY)...ONLY TWEAKED A FEW GRIDS IN THIS PART OF THE EXTENDED AS PREVIOUS PACKAGE HAD THINGS COVERED WELL. HIGH PRESSURE AND HEIGHT RECOVERY WILL KEEP IT RELATIVELY DRY THROUGH FRIDAY. TROUGH THEN DEVELOPS IN THE WESTERN CONUS...WITH INITIAL SFC LOW EJECTING NORTHEAST THROUGH THE GREAT LAKES AND KEEPING THE FRONTAL BOUNDARY JUST TO THE NORTHWEST OF THE AREA. PARENT LOW THAN EJECTS OUT OF THE TEXAS PANHANDLE...WITH SFC LOW AND ASSOCIATED COLD FRONT TAKING AIM AT EASTERN KENTUCKY LATE FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE WILL THEN BUILD IN ONCE AGAIN...KEEPING DRY WEATHER ACROSS THE AREA THROUGH THE BEGINNING OF NEXT WEEK. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
Hazardous weather outlook, Jan 16, 4:30 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 430 PM EST MON JAN 16 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 430 PM EST MON JAN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. COLDER AIR RUSHING IN BEHIND A DEPARTING LOW PRESSURE SYSTEM WILL CHANGE RAIN SHOWERS TO SNOW SHOWERS TUESDAY NIGHT. WHILE THERE IS STILL SOME UNCERTAINTY WITH SNOWFALL AMOUNTS...AT THIS TIME IT APPEARS THAT MOST LOCATIONS WILL PICK UP AROUND AN INCH. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN THOSE LOCATIONS CLOSER TO AND ALONG THE KENTUCKY AND VIRGINIA STATE BORDER...ESPECIALLY IN THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN/RAY
Nearby
Wind Advisories in Kentucky, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.